Tornadoes · United States · Virginia · 2004

F1 tornado, Guinea, Virginia, September 17, 2004

This F1 tornado ran 1.5 miles across Caroline County on September 17, 2004, touching down at 4:15 PM EDT and reaching 200 yards wide. It killed nobody, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
September 17, 2004
Touchdown
4:15 PM EDT (20:15 UTC)
Path length
1.5 miles (2.4 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$30,000
County
Caroline County
Touchdown point
38.120, -77.450
Lift-off point
38.130, -77.430
Record number
1698

What the Weather Service recorded

F1 tornado downed numerous trees near Cosbys Corner. Many trees snapped off 10 feet above ground level. Cinderblock detached garage (30 x 32 foot) totally destroyed. Two vehicles damaged, minor damage to home, and mobile home destroyed by falling tree.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

28 minutes of warning. NWS AKQ issued a tornado warning for this county at 19:47 UTC, 28 minutes before the tornado touched down, in force until 20:15 UTC.

Issued (UTC)ExpiredProductOffice
19:47 UTC20:15 UTCTornado WarningAKQ
20:21 UTC20:30 UTCSevere Thunderstorm WarningAKQ
21:54 UTC22:30 UTCTornado WarningAKQ
23:17 UTC01:15 UTCFlash Flood WarningAKQ

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles. The outlook in force was issued at 19:53 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the tornado touched down at Sep 17, 9:48 AM EDT, 6 hours 27 minutes earlier.

Area forecast discussion, Sep 17, 9:48 AM EDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WAKEFIELD VA
948 AM EDT FRI SEP 17 2004

FORECAST REMAINS ON TRACK FOR TODAY...THOUGH THINK PER THE LATEST
COMOSITE RADAR TRENDS THE RAIN MAY HOLD OFF UNTIL LATE AFTN OVER
AREAS E OF I-95.

WILL BE CLOSELY MONITORING THE INITIAL SPIRAL BANDS AS THEY SHIFT
INTO THE PIEDMONT REGION. IT WILL BE INTERESTING TO SEE HOW MUCH LOW
LEVEL DESTABILIZATION WILL TAKE PLACE BEFORE THESE BANDS MOVE IN.
BOTH THE FLASH FLOOD AND SEVERE WEATHER (ISOLATED TORNADO) POTENTIAL
TO A LARGE DEGREE WILL DEPEND HEAVILY ON THIS. MODIFIED 12Z
SHORT-RANGE RUC MODEL SOUNDINGS SHOW INCREASED LOW LEVEL SHEAR
TAKING PLACE WITH THESE BANDS...IN THE ORDER OF 25 TO 30 KT BULK
SHEAR BTWN 0-1 KM WITH 0-3KM PROJECTED STORM RELATIVE HELICITY
VALUES PEAKING BTWN 300-350 M2/S2. AGAIN...THE AMNT OF LOW LEVEL
INSTBY WILL BE KEY...AS A SURFACE PARCEL WITH 80/72 AS THE TEMP/DWPT
WOULD YIELD CAPES ONLY AROUND 1200-1500 J/KG...WITH WEAK LAPSE RATES
(UPDRAFT STRENGTH) ALOFT GIVEN THE MOIST ADIABATIC PROFILE. BULK
RICHARDSON VALUES IN THE LOWER TEENS ARE SUGGESTIVE OF THE HIGH
SHEAR/MARGINAL INSTBY PROFILE...THOUGH REMAINS IN THE FVRBL RANGE
FOR ISOLATED ROTATING CELLS AND THUS THE POTENTIAL FOR SOME FUNNELS
AND SHORT-LIVED F0S (LOWER CLOUD BASES WILL ONLY AID TO THE RISK).
REFER TO THE LATEST DAY 1 OUTLOOK AND MESOSCALE DISCUSSION FROM SPC

FOR MORE SPECIFIC DETAILS...WHICH DOES INDICATE THAT A TORNADO WATCH
MAY BE ISSUED SHORTLY FOR PORTIONS OF CENTRAL AND SC VA. SPC DID
RECENTLY EXPAND THE SEVERE WEATHER OUTLOOK (TORNADO THREAT) FARTHER
EAST INTO CENTRAL AND SC VA.

OTHERWISE...ALL FLOOD WATCHES WILL ALSO CONTINUE.

&&

HURLEY

PREVIOUS AFD BELOW...

--------------------------------------------------------------------

.SHORT TERM (TODAY THROUGH SUNDAY)...BIG ISSUE TODAY WILL BE
REMNANTS OF IVAN MOVING UP THE APPALACHIANS. CURRENTLY CENTER OF
CIRCULATION IS LOCATED OVER EXTREME NRN GA/SERN TN. WV SATL DEPICTS
DRIER AIR IN MID LVLS MOVING NWD INTO THE WRN CAROLINAS...SETTING
OFF HEAVIER BANDED SHOWERS/TSTMS INTO CENTRAL SC. GFS CONTINUES TO
BE MODEL OF CHOICE AS IT HAS BEEN MUCH MORE CONSITENT AND ETA HAS
CONTD TO TREND CLOSER TO GFS SOLN W/00Z RUNS. AS SFC LOW TRACKS
SLOWLY NEWD TODAY...LOW LVL 850 MB JET INCREASES TO OVER 40 KTS OVER
VA/NC BY THIS AFTN. THIS CREATES IMPRESSIVE LOW LVL 0 TO 1 KM BULK
SHEAR MAGNITUDE VALUES OF ABOUT 25 TO 30 KTS. SPC HAS PLACED EXTREME
SW CNTYS OF CWA IN SLGT RISK FOR SVR TODAY. CAPES ARE NOT VERY
IMPRESSIVE W/ FAIRLY WEAK MID LVL LAPSE RATES...HOWEVER...THINK
BETTER CHANCE FOR DESTABILIZATION OF AMS WILL BE FARTHER E ACRS NE
NC/SE VA WHERE SOME SUNSHINE IS A BIT MORE LIKELY TO OCCUR THIS
MORNING IN A FASHION SIMILAR TO GASTON A FEW WEEKS AGO. W/ PREC WTR
VALUES ABOVE 2 INCHES...HAVE REISSUED FLOOD WATCH FOR ENTIRE CWA AS
ANY PERSISTENT BANDS THAT DEVELOP WILL BE CAPABLE OF TORRENTIAL
DOWNPOURS (AND DUE TO GROUND BEING SO SATURATED AT THIS PT). BEST
FORCING/DIV-CONV COUPLETS LOOK TO THIS AFTN W OF I-95...DRIFTING EWD
OVERNGT. HAVE HVY RAIN WORDING IN ZONES FOR THE PIEDMONT TODAY...ALL
AREAS TONIGHT. ON SATURDAY MODELS SHOW SOME DRY SLOTTING E OF THE
UPR LOW ACRS CNTRL VA/NE NC...BUT EXPECT LKLY POPS BY AFTN AS UPR
LOW MOVES OVHD AND INSTABILITY INCREASES. HAVE COOLED TEMPS FROM
PREV FCST FOR SAT W/ ALL CLOUD CVR. FOR SUNDAY...STG HIGH BUILDS SWD
FROM NEW ENGLAND BUT FAVOR SLOWR GFS SOLN W/ REGARD TO
THIS...KEEPING MCDY SKIES FOR ALL BUT FAR NRN ZONES.

&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...FAIRLY WINDY CONDS LATE
SUN/MON/TUE...W/ JEANNE WELL TO SOUTH AND STRONG SFC HIGH TO THE
NORTH. CAHNGED VERY LITTLE TO GOING FCST...COOLED TEMPS A BIT BASED
ON COOL ELY FLOW BUT LEFT OTHER ELEMENTS ALONE.

&&

.AVIATION...MAINLY LIFR/IFR IN ERLY AM FOG/LOW CIGS W OF I-95...TO
MVFR E OF I-95. SCTD SHWRS/ISOLD THUNDER BECOMING MORE NUMEROUS FROM
W TO E TODAY W/ CONDS MAINLY IFR/LIFR WEST ALL DAY...AND
DETERIORATING TO THIS BY LATE AFTN EAST.

&&

.MARINE...SCA UP FOR WINDS FOR BAY AND SOUND TODAY...AND EXPECTED
FOR TONIGHT FOR ATLC CSTL WATERS AS PRESSURE GRADIENT TIGHTENS AND
SLY FLOW INCREASES...BUILDING SEAS.

&&

.HYDROLOGY...WILL NEED TO MONITOR RIVERS LATER THIS WEEEKND/EARLY
NEXT WEEK AS HEAVIEST PRECIP AMTS CLOSE TO THE MTNS/UPR BASINS TODAY
AND SAT WILL EVENTUALLY LEAD TO SIGNIFICANT RIVER RISES ACRS
CNTRL/SE VA/NE NC.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH...FRIDAY EVENING THROUGH SUNDAY MORNING...
     MDZ021>025.
NC...FLOOD WATCH...FRIDAY EVENING THROUGH SUNDAY MORNING...
     NCZ012>017-030>032-102.
VA...FLOOD WATCH...FRIDAY MORNING THROUGH SUNDAY MORNING...
     VAZ048-049-060>071-079-080.
     FLOOD WATCH...FRIDAY EVENING THROUGH SUNDAY MORNING...
     VAZ081>100.
MARINE...SMALL CRAFT ADVISORY FOR CHES BAY S OF SMITH PT AND FOR
CURRITUCK SOUND.
&&

SHORT TERM/LONG TERM...BROWN
AVIATION...CULLEN
Hazardous weather outlook, Sep 17, 8:00 AM EDT, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR RIP CURRENT RISK TODAY
NATIONAL WEATHER SERVICE WAKEFIELD VA
800 AM EDT FRI SEP 17 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-180900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
800 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
THE REMNANTS OF IVAN WILL BRING THE POTENTIAL FOR HEAVY RAIN...
LOCALIZED FLOODING...AND ISOLATED TORNADOES THIS AFTERNOON AND
EVENING. SEE SPSAKQ AND FFAAKQ FOR DETAILS. SEE LATEST TROPICAL
PREDICTION CENTER ADVISORIES ON IVAN. ALSO...THERE IS A MODERATE
RISK OF RIP CURRENTS TODAY FROM OCEAN CITY MARYLAND TO CURRITUCK
BEACH LIGHT.

.DAYS TWO THROUGH SEVEN...
ON SATURDAY...THE CENTER OF IVANS REMNANTS WILL DRIFT ACROSS NORTH
CAROLINA AND SLOWLY DISSIPATE. THE POTENTIAL FOR LOCALLY HEAVY RAIN
AND FLOODING WILL CONTINUE. EARLY NEXT WEEK...THE PRESSURE GRADIENT
BETWEEN STRONG HIGH PRESSURE OVER THE NORTHEAST STATES AND WHAT IS
FORECAST TO BECOME HURRICANE JEANNE APPROACHING THE FLORIDA COAST
MAY BRING STRONG EASTERLY WINDS...HEAVY SURF...AND A THREAT FOR
COASTAL FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FROM THIS AFTERNOON THROUGH
SATURDAY NIGHT.

BROWN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Sep 17, 1:24 PM EDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
124 PM EDT FRI SEP 17 2004

NCZ016-017-102-VAZ089-090-093-095>098-171800-

CAMDEN NC-CHESAPEAKE VA-EASTERN CURRITUCK NC-ISLE OF WIGHT VA-JAMES
CITY VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-SURRY VA-VIRGINIA BEACH
VA-WESTERN CURRITUCK NC-
124 PM EDT FRI SEP 17 2004

...SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE AREA...

AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS WITH EMBEDDED THUNDERSTORMS FROM 16 MILES NORTHWEST OF
SMITHFIELD TO 13 MILES WEST OF CURRITUCK...OR FROM SURRY TO SOUTH
MILLS...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR
DEEP CREEK AROUND 135 PM EDT...GREAT BRIDGE AROUND 145 PM EDT...
DOWNTOWN NORFOLK AROUND 150 PM EDT...GRANDY AROUND 155 PM EDT...
KEMPSVILLE AROUND 200 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE CHURCHLAND...DOWNTOWN PORTSMOUTH AND OCEAN VIEW.

RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
Special weather statement, Sep 17, 2:08 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
208 PM EDT FRI SEP 17 2004

NCZ013-014-VAZ092-093-096-171845-

GATES NC-HERTFORD NC-ISLE OF WIGHT VA-SOUTHAMPTON VA-SUFFOLK VA-
208 PM EDT FRI SEP 17 2004

...STRONG THUNDERSTORM APPROACHING THE VIRGINIA - NORTH CAROLINA
BORDER...

AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF MURFREESBORO...MOVING NORTH AT 40
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RIVERDALE AT 215 PM EDT...
HANDSOM AT 220 PM EDT...FRANKLIN AT 225 PM EDT...HUNTERDALE AT 230 PM
EDT...BURDETTE AT 235 PM EDT...BERLIN AT 240 PM EDT.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES
OF UP TO AN INCH AN HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

44
44

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Washington/Dulle, VA (KIAD), 12:00Z

8.3 hours before the tornado, 92 km from the path. September 17, 2004.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 105 joules per kilogram, CIN -89, lifted condensation level 687 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-09-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 74 square meters per square second, 0 to 6 km bulk shear 49 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-89 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Washington/Dulle, VA (KIAD), 00:00Z

3.7 hours after it, 92 km from the path. September 18, 2004.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1144 joules per kilogram, CIN -3, lifted condensation level 556 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2004-09-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 168 square meters per square second, 0 to 6 km bulk shear 33 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1144 J/kg
Mixed-layer CIN
-3 J/kg
Surface CAPE
1256 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.2
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The surface observations

Shannon Airport (EZF), 16 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:20 UTC84.275.2140° 12 kt161007.1
18:40 UTC84.275.2110° 8 kt151006.8
19:00 UTC8675.2130° 9 kt1006.1
19:20 UTC84.275.2120° 7 kt201005.8
19:40 UTC84.275.2120° 14 kt171005.1
20:00 UTC82.475.2120° 7 kt151004.7
20:40 UTC7775.2170° 11 kt161004.4
20:41 UTC7773.4170° 9 kt161004.1
21:00 UTC7775.2110° 4 kt1003.7
21:20 UTC78.875.2120° 4 kt1004.1
22:00 UTC78.875.2170° 3 kt1004.1

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Sterling radar (KLWX), 95 km away, was scanning. The volume nearest the touchdown began at 20:13 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:29 UTCTORNADO1 Ne MassaponaxSpotsylvania, VATORNADO REPORTED ON GROUND IN NEWCREST AREA.
20:29 UTCTORNADO1 Ne MassaponaxSpotsylvania, VATORNADO REPORTED ON GROUND IN NEWCREST AREA.
20:38 UTCTORNADOFredericksburgCity of Fredericks, VASIGHTED AT DIXON ST. AND RIVER
20:42 UTCTORNADOStones CornerStafford, VATORNADO ON GROUND CHAPEL GREEN ROAD AND PERRYWINKLE LANE.
20:42 UTCTORNADOStones CornerStafford, VATORNADO ON GROUND CHAPEL GREEN ROAD AND PERRYWINKLE LANE.
21:10 UTCTORNADOStaffordStafford, VALARGE TORNADO SIGHTED ON GROUND NEAR I-95 AND EXIT 140 PARKRIDGE SECTION
21:10 UTCTORNADOStaffordStafford, VALARGE TORNADO SIGHTED ON GROUND NEAR I-95 AND EXIT 140 PARKRIDGE SECTION
21:29 UTCTORNADOWoodbridgePrince William, VATORNADO REPORTED ON GROUND TRAVELLING NORTH-NORTHWEST. HOADLEY ROAD AND ROUTE 234.
21:29 UTCTORNADOWoodbridgePrince William, VATORNADO REPORTED ON GROUND TRAVELLING NORTH-NORTHWEST. HOADLEY ROAD AND ROUTE 234.
21:35 UTCTORNADORhoadesvilleOrange, VAAROUND ROUTE 20 AND 621. 1 SHED DESTROYED. HORSE TRAILER. 2 SILOS. TREE THROUGH HOUSE.
21:35 UTCTORNADORhoadesvilleOrange, VAAROUND ROUTE 20 AND 621. 1 SHED DESTROYED. HORSE TRAILER. 2 SILOS. TREE THROUGH HOUSE.
21:56 UTCTORNADOUnionvilleOrange, VAHUNDEREDS OF TREES DOWN. STRUCTURE DAMAGE.
21:56 UTCTORNADOUnionvilleOrange, VAHUNDEREDS OF TREES DOWN. STRUCTURE DAMAGE.
22:03 UTCTORNADOLahoreOrange, VA522 TREES DOWN.
22:03 UTCTORNADOLahoreOrange, VA522 TREES DOWN.
22:38 UTCTORNADOFairview BeachKing George, VAROUTE 218. TORNADO TOUCHDOWN.
22:38 UTCTORNADOFairview BeachKing George, VAROUTE 218. TORNADO TOUCHDOWN.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2004 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of September 17, 2004

57 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 176:05 AM EDTF0Cleveland, NC0.940$50,000
September 1711:09 AM EDTF1Guilford, NC15.3100
September 1712:04 PM EDTF2Henry, VA8.84404$54 million
September 1712:55 PM EDTF0Moore, NC0.525
September 171:12 PM EDTF2Bedford, VA3.0300
September 171:25 PM EDTF0Chatham, NC0.525
September 172:24 PM EDTF0Pittsylvania, VA0.325
September 172:54 PM EDTF1Campbell, VA1.9100
September 172:59 PM EDTF1Campbell, VA3.075
September 173:44 PM EDTF0Albemarle, VA0.350
September 174:02 PM EDTF3Fauquier, VA9.02002$250,000
September 174:05 PM EDTF2Greene, VA5.01003$3.0 million
September 174:08 PM EDTF1Amelia, VA1.560$10,000
September 174:10 PM EDTF0Warren, VA0.550
September 174:12 PM EDTF2Madison, VA8.0400$200,000
September 174:12 PM EDTF2Fauquier, VA8.0150$500,000
September 174:24 PM EDTF2Fauquier, VA13.0200$750,000
September 174:29 PM EDTF0Spotsylvania, VA2.075
September 174:36 PM EDTF0City of Fredericksburg, VA0.550
September 174:39 PM EDTF2Frederick, VA5.0125$250,000
September 174:42 PM EDTF1Stafford, VA6.0100$10,000
September 174:50 PM EDTF1Goochland, VA1.0100$3,000
September 174:56 PM EDTF1Louisa, VA1.550$20,000
September 174:59 PM EDTF0Henrico, VA0.5150$10,000
September 175:05 PM EDTF0Spotsylvania, VA0.150
September 175:15 PM EDTF1Orange, VA3.0100$150,000
September 175:20 PM EDTF1Loudoun, VA12.0200$500,000
September 175:26 PM EDTF2Prince William, VA4.0250$1.0 million
September 175:28 PM EDTF2Orange, VA7.0100$70,000
September 175:30 PM EDTF1Fulton, PA0.540
September 175:36 PM EDTF1Culpeper, VA0.575$850,000
September 175:37 PM EDTF1Frederick, VA9.02502$1.0 million
September 175:40 PM EDTF0Hanover, VA1.050$2,000
September 175:40 PM EDTF1City of Manassas, VA3.575$500,000
September 175:42 PM EDTF0Caroline, VA1.050$2,000
September 175:50 PM EDTF1Culpeper, VA0.175$150,000
September 174:55 PM CDTF2Fairfax, VA to MD15.02001$2.5 million
September 176:10 PM EDTF1Frederick, MD4.0150$320,000
September 176:11 PM EDTF1Caroline, VA1.560$10,000
September 176:23 PM EDTF1Caroline, VA2.0150$10,000
September 176:25 PM EDTF1King George, VA7.0250$500,000
September 176:34 PM EDTF1Goochland, VA0.240$10,000
September 176:35 PM EDTF0Greensville, VA0.8100$10,000
September 176:42 PM EDTF0Charles, MD3.0100$10,000
September 176:54 PM EDTF1Frederick, MD7.0100$50,000
September 177:14 PM EDTF1Franklin, PA2.030
September 177:28 PM EDTF1Franklin, PA2.550
September 177:40 PM EDTF1Jefferson, WV2.0100$250,000
September 177:50 PM EDTF2Frederick, MD3.0200$10,000
September 177:50 PM EDTF2Berkeley, WV2.01006$30,000
September 178:18 PM EDTF1Franklin, PA1.5100
September 178:30 PM EDTF1Bedford, PA3.5100
September 177:30 PM CDTF0Morgan, WV to MD1.0100$30,000
September 178:40 PM EDTF1Bedford, PA2.350
September 178:55 PM EDTF1Cumberland, PA2.050
September 179:05 PM EDTF1Juniata, PA1.075
September 179:10 PM EDTF1Juniata, PA4.5100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.